|"The sun will come out...tomorrow..."|
Our newest bird feeder, after the rains
I have happier news when it comes to my back. It feels fantastic! I am moving about with much, much more flexibility...and much less pain. Hooray!!
So, was it all attributable to that epidural steroid injection procedure-thingie, Patricia? you may ask. Hmmm. Not sure.
Here's what I do know: IT HURT. I mean the procedure, not just my back. You will recall I have had 3 or 4 of these same procedures when we lived in MO. Only...and this is probably the big part of it...I was "asleep" during those former procedures. "Asleep," as in not conscious of what was happening during the procedure. The doctor (a Pain Management specialist) did not need my participation, and I was happy to be OUT.
Not this time. I was conscious...wide-awake...capable of feeling everything that happened. And, I am here to say, IT HURT. I kept saying things like "you know, I'm still with y'all," and "you don't really need me now, do you?" Hint, hint. The Dr. (a Neurologist) had promised he'd "give me something extra in my IV" to ensure I would not feel anything. Well, because they couldn't get my IV inserted as planned (like, the first try...or the second...or even the third), "they" didn't get the extra something in the IV until too late.
Here's how it played out last Monday.
I take the pre-procedure meds as directed (3 doses of prednisone, tagamet, and benadryl), and Mr. T drives me to the appointment. I am nervous...but feeling pretty good about things. Oh, little did I know...
They call my name. I say goodbye to Mr. T, who waits in the waiting room with his Blackberry and my iPad...he shouldn't be too bored. I go back to the procedure room, get undressed/dressed for the procedure, and get up on the table.
Dr.'s nurse tries repeatedly, unsuccessfully to insert my IV...never an easy thing to do, with my teensy veins...and (normally) low blood pressure. After FINALLY calling in reinforcements (in the person of a nurse who formerly assisted an anesthesiologist), the IV goes in. They are concerned it would come out, so they double-tape me up to keep that from happening. I'm still wide awake, so I do some deep breathing to help me relax and get to my happy place. The Dr. laughs and asks me where that is...the Caribbean? OK...sounds good....anywhere but in this procedure room, says I.
They get the Xray going (since this type of procedure is done "under scope" as they say) and locate "the Scotty dog," as the Dr. uses a visual cue for the technician to know where to focus. Lots of conversation about that. Since the MRI I'd had told him that the worst place is the space between L4-L5, that is their target.
Dr. says "I'm inserting the needle...tell me if you feel anything." OK. Just a little pressure...so far, so good. Then... He hits the nerve. Lightening-pain goes down my left leg, into my foot. I jump (which ain't easy to do while lying face-down, with your face in a donut-like holder, and with one arm strapped down). I let him know. I holler "I felt THAT."
Dr. says "I'm stimulating the nerve." [Really. No sh.....er, kidding.]
Dr. also says "Better give her some more." Nurse says "I did." Dr. says "Maybe some more."
Too late. After that, it is all downhill. I am in pain, both physical, from the nerve contact...and psychological, from fear that he is going to do that again. I can barely breathe normally, much less do any deep breathing. I am crying. I say "I've lost the Caribbean."
They apparently find that very funny. Ha ha.
Mercifully, he injects the steroid, the dye (?), and a pain killer. That is the order he tells me. I personally believe the order should have been reversed, but they didn't ask my opinion. And, he says those seven beautiful words that I am still awake to hear: "Well, I'm done and removing the needle." Finally.
As they are removing the IV, I realize that I am having an ocular migraine (which are annoying but rarely painful, lasting about 20-30 minutes before clearing. Follow that link to see a great visual representation of what one looks like). The nurse says "wonder what caused that?" I say, "they are usually caused by stress...or, in my case, drinking red wine. I'm guessing you didn't put any red wine in my IV."
Again, they find that very funny. Ha ha ha. I'm killing 'em.
As I roll over to get off the table, I have a vertigo episode (remember, my BPPV is triggered by a sudden "change in head position with respect to gravity"). Room is spinning. And NOW the "something extra" they put in my IV finally kicks in, and a great fog descends on my brain, making it difficult for me to think...or talk...or walk. Also, my left foot is numb...residual effect from the "nerve stimulation". I ask you, could this get any better?
Most of the next week was pretty grim. I struggled to climb back out of the hole into which I felt like the epidural procedure had knocked me. Struggled mightily. One of the stated side effects to epidurals is headache...and I had those in spades. Deep, throbbing, rolling, nauseating, blinding headaches. Oh, and a side effect of the steroid for me is severe leg muscle spasms in the night.
|Feeling better...and doing something |
I probably have no business doing.
The round-up report: I have stopped the pain meds. I am still using my TENS unit...and heating pad. I continue to use the topical pain relievers (LidoDerm patches on my back, BioFreeze on my leg muscles). I am doing my flexibility stretching exercises/PT. I have gotten into the garden (photo, right), bending and reaching...but trying to avoid any heavy lifting if I can. I talked Mr. T into letting me use the Mantis (I love this tool!)...and I found that one row was quite enough for now, thank you very much.
The Big Question: will I return for a second epidural, as I'm sure the Dr. will suggest at my follow up appointment next week? These procedures tend to provide only temporary relief...and the length of time of that relief is typically increased with more than one procedure.
Or, am I "one...and done?"
Now, what do you think?